Alert archive / California / Tornado Warnings in 2019

Tornado Warning 9, NWS Sacramento, CA

September 28, 2019Solano County, Yolo County, California

NWS Sacramento, CA issued this tornado warning at Sep 28, 2019, 6:36 PM PDT for Solano County, Yolo County, California. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 28, 2019, 6:36 PM PDT (01:36 UTC)
Expired
Sep 28, 2019, 7:00 PM PDT
In force
24 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Solano County, CA, Yolo County, CA

The radar

The Sacramento radar (KDAX), 9 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 28, 6:41 PM PDTHAIL 0.753 Se Woodland, CA3/4 INCH HAIL COVERING GROUND TO A DEPTH OF 2 INCHES.
Sep 28, 6:41 PM PDTTORNADO2 N Davis, CAA TORNADO WAS REPORTED BY A UC DAVIS ATMOSPHERIC SCIENCE STUDENT TO THE EAST OF HIGHWAY 101A AND HIGHWAY 29 AROUND 6:41 PM. NO KNOWN DAMAGE AT THIS TIME.
Sep 28, 7:00 PM PDTFUNNEL CLOUD2 E El Macero, CA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 1.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2019-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2019-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1637 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

136 
WFUS56 KSTO 290136
TORSTO
CAC095-113-290200-
/O.NEW.KSTO.TO.W.0009.190929T0136Z-190929T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sacramento CA
636 PM PDT Sat Sep 28 2019

The National Weather Service in Sacramento has issued a

* Tornado Warning for...
  East central Yolo County in central California...
  Northeastern Solano County in central California...

* Until 700 PM PDT.
    
* At 634 PM PDT, a severe thunderstorm capable of producing a tornado
  was located just north of Davis, moving southeast at 15 mph.

  HAZARD...Tornado and hail up to the size of nickels or quarters. 
           
  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Yolo and northeastern Solano Counties, including the
  following location...El Macero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3860 12178 3865 12173 3858 12151 3848 12166
TIME...MOT...LOC 0134Z 322DEG 11KT 3857 12169 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

jhm
2 follow-up statements
290 
WWUS56 KSTO 290146
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
646 PM PDT Sat Sep 28 2019

CAC095-113-290200-
/O.CON.KSTO.TO.W.0009.000000T0000Z-190929T0200Z/
Yolo CA-Solano CA-
646 PM PDT Sat Sep 28 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR EAST
CENTRAL YOLO AND NORTHEASTERN SOLANO COUNTIES...
    
At 643 PM PDT, a severe thunderstorm capable of producing a tornado 
was located just north of Davis and El Macero, and is moving to the 
southeast up to 10 mph. 

HAZARD...Tornado and dime size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Davis, West Sacramento, Raley Field and El Macero. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3860 12178 3865 12173 3858 12151 3848 12166
TIME...MOT...LOC 0143Z 322DEG 11KT 3854 12167 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

jhm
643 
WWUS56 KSTO 290200
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
700 PM PDT Sat Sep 28 2019

CAC095-113-290208-
/O.EXP.KSTO.TO.W.0009.000000T0000Z-190929T0200Z/
Yolo CA-Solano CA-
700 PM PDT Sat Sep 28 2019

...THE TORNADO WARNING FOR EAST CENTRAL YOLO AND NORTHEASTERN SOLANO
COUNTIES WILL EXPIRE AT 700 PM PDT...
                
The storm which prompted the warning has weakened and appears to be 
no longer capable of producing a tornado.

Therefore, the warning will be allowed to expire.  However hail up 
to dimes or nickels, and gusty winds are still possible with this 
thunderstorm.

LAT...LON 3860 12178 3865 12173 3858 12151 3848 12166
TIME...MOT...LOC 0158Z 322DEG 11KT 3851 12164 

$$

jhm

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Sep 28, 2:58 PM PDT, 3 hours 38 minutes earlier.

Area forecast discussion, Sep 28, 2:58 PM PDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
258 PM PDT Sat Sep 28 2019

.SYNOPSIS...
Much cooler weather along with a chance of showers and high
elevation snow over the weekend into Monday. Below normal
temperatures continue through next week.

&&

.DISCUSSION...
Latest radar imagery shows a frontal boundary progressing
southward this afternoon, with light snow been observed from about
Soda Springs to Donner summit. Observed precipitation amounts
over the last six hours have ranged from around 0.10 to 0.40
inches, locally higher across portions of the northern Sierra.
Afternoon temperatures are currently trending 2 to 10 degrees
cooler compared to yesterday's across the Valley, and as much as
15 to 25 degrees cooler over the mountains. An isolated
thunderstorm or two could be possible this afternoon over the
Sierra and adjacent foothills.

Shower activity will continue into Monday, mainly over the
southern Cascades, northern Sierra and the foothills. A few
showers will be possible in the valley as well. Additional precip
amounts in the 0.20-0.50 inch range, could be possible over
higher terrain. Forecast soundings and ensemble probabilities
indicate the potential for isolated afternoon thunderstorms over
the foothills and mountains on Sunday.

Early season high-elevation snowfall will be possible across the
higher elevations of the northern Sierra Nevada and southern
Cascade Range this weekend into Monday. Snow accumulations in the
2-6 inch range will be possible at pass levels; up to a foot will
be possible over the highest mountain peaks including Lassen
National Park. This could result in travel impacts over Sierra
passes. A Winter Weather Advisory remains in effect for elevations
above 6000 feet until 5 PM Monday. Snow will be showery in nature
with several hours of breaks in snow activity. Precipitation
activity will end late Monday as the upper low lifts to the
northeast.

With the large upper trough over the West, significantly cooler
temperatures will continue across interior NorCal. Forecast highs
will remain much as 15-30 degrees below normal through Monday.
Valley daytime temperatures will range from the mid 60s to low 70s
over the weekend, with mainly low 40s to mid 50s over the
mountains. Overnight lows in the mountains may reach below freezing
each night through Tuesday as this system moves across the area.
Valley overnight lows will be in the 40s, so we could see some
some record lows tonight.

&&

.EXTENDED DISCUSSION (Wednesday THROUGH Saturday)...
Upper ridging will move over the region by mid-week, resulting in
dry and warm conditions. Forecast highs in the Valley will be in
the upper 70s to low 80s on Wednesday. However, these readings
will remain below seasonal normals. Guidance shows an upper-level
trough pushing into the PacNW around Thursday. At this point, it
appears that precipitation activity will remain north of the
forecast area. Warmer temperatures are expected next Saturday as
high pressure slides across the north state.

&&

.AVIATION...
The low level clouds from this morning have dissipated with
satellite imagery showing cumulus clouds scattered over the
region. Isolated to scattered showers are expected mainly for the
foothills and mountains, with the potential of some straying into
the Valley. Expect VFR conditions with the occasional MVFR
ceilings next 24 hours as upper low drops southward through the
Pacific Northwest. North to northwest winds 10 to 20 mph through
about 06z Sunday then variable to 10 mph.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 PM PDT Monday for West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

&&

In the hours before

Special weather statement, Sep 28, 5:48 PM PDT, 48 minutes before
Special Weather Statement
National Weather Service Sacramento CA
548 PM PDT Sat Sep 28 2019

CAZ017-290130-
Southern Sacramento Valley-
548 PM PDT Sat Sep 28 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN YOLO...SOUTH
CENTRAL SUTTER AND NORTH CENTRAL SACRAMENTO COUNTIES THROUGH
630 PM...

At 543 PM PDT, a strong thunderstorm was located over Woodland
and Yolo, moving southeast at 10 mph.

Small hail, mostly up to one-half inch in diameter, is expected to
accumulate on roadways causing treacherous driving conditions. Wind
gusts in excess of 30 mph and brief downpours are also possible as
the storm moves through the area.

Other locations impacted include...Interstate 5 from Sacramento to
Woodland, Sacramento International Airport, and areas northeast of
Davis.

LAT...LON 3867 12189 3883 12179 3870 12152 3855 12172
TIME...MOT...LOC 0043Z 312DEG 9KT 3870 12179

jhm
Local storm report, Sep 28, 6:14 PM PDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
614 PM PDT SAT SEP 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             WOODLAND                38.68N 121.77W
09/28/2019  E0.88 INCH       YOLO               CA   PUBLIC

            DIME TO NICKEL SIZE HAIL REPORTED IN
            WOODLAND.

&&

CM
Local storm report, Sep 28, 6:18 PM PDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
618 PM PDT SAT SEP 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             3 SSW WOODLAND          38.64N 121.78W
09/28/2019  E0.75 INCH       YOLO               CA   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED 1 MILE SOUTH OF
            WOODLAND ON COUNTY HIGHWAY 99.

&&

CM
Local storm report, Sep 28, 6:33 PM PDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
633 PM PDT SAT SEP 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             4 S WOODLAND            38.62N 121.77W
09/28/2019  M1.00 INCH       YOLO               CA   TRAINED SPOTTER

            SPOTTER SO47 LOCATED ON HIGHWAY 113 NORTH OF
            DAVIS.

&&

KS

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 5:48 PM PDTSpecial Weather StatementSTOYolo42 min
Sep 28, 6:08 PM PDTSevere Thunderstorm WarningSTOSacramento, Solano, Sutter, Yolo52 min
Sep 28, 7:14 PM PDTSpecial Weather StatementSTOSutter, Yuba61 min
Sep 28, 8:43 PM PDTSpecial Weather StatementSTOAmador47 min

Nearby

Tornado Warnings in California, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.